Tennessee, 2011Flooding in Tennessee, December 5, 2011
December 5, 2011 · NWS MEG · 9 events in 9 counties and zones
A slow moving cold front traveled across the region producing heavy rainfall across West Tennessee. Most locations in West Tennessee received between 2 and 4 inches of rain with isolated areas saw as much as 6 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front traveled across the region producing heavy rainfall across West Tennessee. Most locations in West Tennessee received between 2 and 4 inches of rain with isolated areas saw as much as 6 inches of rain. This heavy rainfall causes some flooding of roadways over portions of West Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 4, 11:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 4, 11:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 PM CST SUN DEC 4 2011
.UPDATE...AVIATION DISCUSSION.
.PREV DISCUSSION... /ISSUED 823 PM CST SUN DEC 4 2011/
DISCUSSION...02Z SURFACE ANALYSIS THIS EVENING PLACES A COLD
FRONT FROM LOWER MICHIGAN SOUTHWEST BACK ACROSS WESTERN
KENTUCKY...THEN A QUASI-STATIONARY BOUNDARY ALONG THE MISSISSIPPI
RIVER ACROSS THE LOWER MISSISSIPPI VALLEY. TEMPERATURES ACROSS THE
MID SOUTH AS OF 8 PM CST ARE IN THE UPPER 40S TO LOWER 50S ALONG
AND JUST BEHIND THE FRONT AND LOWER TO MIDDLE 60S ACROSS PORTIONS
OF NORTHEAST MISSISSIPPI.
REGIONAL WSR-88D RADAR TRENDS CONTINUE TO SHOW RAIN...MODERATE TO
HEAVY AT TIMES OCCURRING ACROSS PORTIONS OF THE AREA...MAINLY
ALONG AND WEST OF A LINE FROM SAVANNAH TENNESSEE TO OXFORD
MISSISSIPPI. LATEST SHORT TERM MODELS INCLUDING THE 00Z WRF
INDICATE RAIN WILL CONTINUE ACROSS THESE AREAS OVERNIGHT. OVERALL
FORECAST IN GOOD SHAPE. HOWEVER...WILL NEED TO UPDATE GRIDS TO
ADJUST POPS MAINLY ACROSS EASTERN ZONES OVERNIGHT TO ACCOUNT FOR
LATEST TRENDS. WILL ALSO ADJUST ALL OTHER ELEMENTS AS NEEDED.
UPDATED GRIDS WILL BE AVAILABLE SHORTLY.
CJC
PREV DISCUSSION... /ISSUED 527 PM CST SUN DEC 4 2011/
UPDATE...AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 239 PM CST SUN DEC 4 2011/
MODERATE TO HEAVY RAIN WILL CONTINUE OVER NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE...AND
EXTREME NORTHWEST MISSISSIPPI TONIGHT...
A COLD FRONT HAS STALLED OUT BETWEEN CLARKSDALE MISSISSIPPI AND
PARIS TENNESSEE THIS AFTERNOON. A SFC LOW IS DEVELOPING OVER NORTHERN
LOUISIANA AND WILL TRACK NORTHEASTWARD ALONG THE FRONT TONIGHT
INTO MONDAY MORNING. AS A RESULT...RAIN WILL CONTINUE OVER ALL OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND EXTREME NORTHWEST MISSISSIPPI TONIGHT INTO MONDAY
MORNING. RIVER FLOODING WILL CONTINUE TO BE A CONCERN AS WILL
FLASH FLOODING UNDERNEATH THE HEAVIER RAIN BANDS. AS THE SFC LOW
DEPARTS TO THE NORTHEAST MONDAY MORNING...THE FRONT SHOULD BEGIN
PUSHING TO THE SOUTHEAST. BELIEVE THE HEAVY RAIN THREAT WILL COME
TO AN END OVER EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL BY 6 PM
MONDAY THUS WILL CHANGE THE END TIME FOR THE FLOOD WATCH TO THIS
TIME. HEAVY RAIN THREAT WILL SHIFT INTO WEST TENNESSEE AND NORTH
MISSISSIPPI BY MONDAY AFTERNOON. A WIDE RANGE OF TEMPERATURES
EXPECTED FOR LOWS TONIGHT DEPENDING ON IF YOUR LOCATION IS NORTH
OR SOUTH OF THE STALLED FRONT. LOWS ACROSS NORTHEAST ARKANSAS WILL
BE IN THE LOWER 40S WHILE LOWS ACROSS NORTHEAST MISSISSIPPI WILL
BE IN THE MID TO UPPER 50S. HIGHS ON MONDAY WILL ALSO HAVE A RANGE
WITH READINGS IN THE MID 40S TO LOWER 60S.
MONDAY NIGHT INTO TUESDAY...ANOTHER SFC LOW WILL DEVELOP ALONG THE
FRONT AND TRACK NORTHEAST. AT THIS POINT FRONT SHOULD BE LOCATED
ACROSS THE FAR SOUTHEASTERN PORTIONS OF THE CWA. WITH THE
DEVELOPMENT OF THE SFC LOW...THE BACK EDGE OF THE RAIN COULD BE
PUSHED BACK TO THE NORTHEAST SLIGHTLY BUT SHOULD REMAIN EAST OF THE
MISSISSIPPI RIVER. BY TUESDAY...THE FRONT WILL START PUSHING BACK TO
THE SOUTHEAST CONTINUING TO TAPER RAIN CHANCES FROM WEST TO EAST
ACROSS THE CWA. LOWS MONDAY NIGHT WILL BE IN THE MID 30S TO THE
MID 40S. HIGHS ON TUESDAY WILL BE IN THE 40S AS COLDER AIR USHERS
INTO THE AREA BEHIND THE FRONT.
TUESDAY NIGHT THROUGH THURSDAY MORNING...MODEL DISCREPANCIES
CONTINUE DURING THIS TIME FRAME. THE 12Z GFS CONTINUES TO SHOW
ANOTHER SFC WAVE DEVELOPING TUESDAY NIGHT INTO WEDNESDAY FOLLOWED BY
THE UPPER LOW WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. THUS THE
MODEL CONTINUES HIGH POPS FOR THE REGION. WITH THE COLDER AIR
FILTERING INTO THE AREA...PRECIPITATION TYPE WOULD BECOME AN ISSUE
IF THIS SOLUTION WERE TO COME TRUE ESPECIALLY BY WEDNESDAY. THE
OTHER MODELS CONTINUE TO BE DRY AS THEY PUSH THE FRONT FURTHER TO
THE SOUTHEAST AND DRY AIR FILTERS INTO THE AREA. MOST JUST HAVE AN
UPPER TROF SWINGING THROUGH THE AREA BUT THE 00Z AND NEW 12Z ECMWF
DOES SHOW AN UPPER LOW IN THE AREA WEDNESDAY NIGHT...IT JUST DOESN/T
PRODUCE ANY PRECIPITATION WITH IT DO TO THE DRY AIR IN PLACE. FOR
NOW WILL CONTINUE WITH A DRY FORECAST.
REST OF THURSDAY THROUGH END OF FORECAST...WITH MODELS DISAGREEING
DURING THE PRIOR TIME PERIOD....LOW CONFIDENCE OCCURS DURING THIS
TIME PERIOD AS WELL. THE 12Z GFS BUILDS IN COLD HIGH PRESSURE
AFTER THE DEPARTURE OF THE UPPER LOW. THE NEW 12Z ECMWF AND 12Z
CANADIAN BRINGS A DRY REINFORCING COLD FRONT THROUGH THE AREA
FRIDAY FOLLOWED BY THE COLD ARCTIC AIR. WILL LEAN TOWARD THE ECMWF
FOR NOW.
KRM
.AVIATION...
06Z TAF CYCLE
RAIN WILL BE HEAVY AT TIMES AT ALL TAF SITES FOR MUCH OF THE
UPCOMING TAF CYCLE. SHOWERS ALONG AND BEHIND A COLD FRONT ARE
ONGOING AT JBR...MEM AND MKL..AND ARE SLOWLY APPROACHING TUP.
PREVAILING VISIBILITY WILL BE AROUND 4SM...BUT BRIEF DROPS AS LOW
AS 1-2SM CAN BE EXPECTED IN ASSOCIATION WITH HEAVIER ROUNDS OF
SHOWERS. WINDS HAVE SHIFTED FROM THE NORTH BEHIND THE COLD
FRONT...BUT REMAIN FROM THE SOUTH AT TUP. WINDS AT TUP SHOULD
SHIFT AROUND SUNRISE. SPEEDS AT ALL SITES WILL GENERALLY BE AROUND
10 KNOTS WITH GUSTS UP TO 20. IFR TO LIFT CEILINGS CAN ALSO BE
EXPECTED FOR MOST OF THE TAF CYCLE. SOME IMPROVEMENT IS EXPECTED
LATE TOMORROW. RAIN SHOULD COME TO AN END AT JBR BEFORE
SUNSET...AND BEFORE 06Z AT MKL AND MEM. SHOWERS MAY LINGER AT TUP.
CEILINGS RIST TO 1000-2000 FT BY TOMORROW EVENING AT ALL SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 49 38 43 / 100 100 30 10
MKL 48 50 39 44 / 100 100 40 10
JBR 41 43 34 39 / 100 100 10 10
TUP 59 62 45 48 / 70 100 90 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 4, 3:21 PM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CST SUN DEC 4 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
321 PM CST SUN DEC 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH HAS BEEN POSTED FOR THE MIDSOUTH. HEAVY RAIN WILL
SPREAD INTO THE AREA FROM THE WEST TODAY. RIVER FLOODING WILL BE
THE MAIN THREAT. HOWEVER...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE UNDERNEATH THE HEAVIER RAIN BANDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLOOD WATCH WILL REMAIN IN EFFECT FOR THE MIDSOUTH MONDAY AND
MONDAY NIGHT FOR AREAS EAST OF THE MISSISSIPPI RIVER. TOTAL RAINFALL
AMOUNTS BETWEEN 4 AND 6 INCHES...LOCALLY MORE...ARE EXPECTED
GENERALLY ALONG AND TO THE NORTHWEST OF A LINE FROM AROUND
CLARKSDALE MISSISSIPPI TO LEXINGTON TENNESSEE. THIS INCLUDES THE
CITIES OF MEMPHIS...JACKSON...AND JONESBORO. LESSER RAINFALL
AMOUNTS ARE EXPECTED TO THE SOUTHEAST. RIVER FLOODING AND
LOCALIZED FLASH FLOODING ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY RAINFALL AMOUNTS AND FLOODING SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
KRM
Flood, Crockett
- When
- December 5, 2:00 AM CST to 7:00 AM CST
- Where
- Crockett County, 3 mi N of Alamo to 3 mi SW of Alamo
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.823, -89.120
Several roads were closed in Crockett County due to flooding.
Flood, Dyer
- When
- December 5, 2:00 AM CST to 7:00 AM CST
- Where
- Dyer County, 4 mi ENE of Ro Ellen to 1 mi W of Churchton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.052, -89.214
Several roads were closed in eastern Dyer County due to flooding.
Flood, Lauderdale
- When
- December 5, 2:00 AM CST to 6:00 AM CST
- Where
- Lauderdale County, 6 mi NW of Ripley
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.791, -89.626
One road was closed northwest of Ripley due to flooding.
Flood, Gibson
- When
- December 5, 3:00 AM CST to 7:00 AM CST
- Where
- Gibson County, 3 mi N of Trenton to 2 mi NE of Ledbetter
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.023, -88.930
Several roads were closed in the southern half of Gibson County due to flooding.
Flood, Carroll
- When
- December 5, 4:00 AM CST to 9:00 AM CST
- Where
- Carroll County, 7 mi NE of Huntingdon to 4 mi NW of Bruceton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.072, -88.331
Several roads were closed in Carroll County due to flooding.
Flood, Fayette
- When
- December 5, 4:00 AM CST to 9:00 AM CST
- Where
- Fayette County, 4 mi N of Oakland to 4 mi NNE of Oakland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.288, -89.520
One road was washed out due to flooding. Nearly 60 homes were affected by the washout.
Flood, Madison
- When
- December 5, 4:00 AM CST to 9:00 AM CST
- Where
- Madison County, 1.72 mi WSW of Malesus to 2.01 mi NW of Bemis
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 35.540, -88.858
Several roads were closed in South Jackson and Bemis due to flooding.
Flood, Henderson
- When
- December 5, 4:00 AM CST to 9:00 AM CST
- Where
- Henderson County, 0.81 mi ENE of Shady Hill to Shady Hill
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 35.574, -88.306
Several roads were closed in Henderson County due to flooding.
Flood, Hardin
- When
- December 5, 5:00 AM CST to 9:00 AM CST
- Where
- Hardin County, 2 mi NW of Savannah to 4 mi NNW of Savannah
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.251, -88.275
Two roads were closed near Savannah due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
- Frost and Freeze in Oregon, December 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358087, 358088, 358094, 358090, 358085, 358089, 363364, 363365, 358091.